Tornadoes · United States · Alabama · 2024
EF0 tornado, Shorter to Franklin, Alabama, December 29, 2024
From Shorter to Franklin, this EF0 tornado ran 0.8 miles across Macon County on December 29, 2024, touching down at 1:31 AM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 29, 2024
- Touchdown
- 1:31 AM CST (07:31 UTC)
- Lifted
- 1:32 AM CST (07:32 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Macon County
- Touchdown point
- 32.484, -85.792
- Lift-off point
- 32.495, -85.790
- Record number
- 2412290131-01
The damage survey
29 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Several uproots and a couple small snaps adjacent to and across the road.
- Very minor siding damage to church as well.
- Area of small diameter snapped tops and large limbs down.
- Estimated start point based on RADAR.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A quasi-linear convective system (QLCS) entered western Alabama from Mississippi just after 9 PM on December 28. With ample wind shear and adequate instability with the line as it passed through Central Alabama, 18 confirmed tornadoes were spawned within different line segments as the QLCS pushed eastward. Of the 18 tornadoes, 6 were rated EF1, including one that had a mile-wide path in Hale County near Sawyerville and two tornadoes that struck areas of central Montgomery County. An EF0 in Lowndes County resulted in two injuries. In addition, strong gusts associated with the QLCS resulted in scattered areas of non-tornadic wind damage.
A tornado began over an inaccessible area north of County Road 2 and south of Old Federal Road. Several trees were uprooted or limbs were snapped around a couple homes and a church as the tornado crossed Old Federal Road and U.S. 80. The church also sustained minor siding damage. More trees were uprooted as the tornado crossed Redland Road and Cross Keys Road, where the most substantial area of tree damage occurred just north of Deborah Cannon Wolfe School. The damage extent decreased substantially crossing County Road 30, with small trees and tree limbs downed. A few more tree limbs were downed along County Road 9 as the tornado track ended. Maximum winds were estimated at 75 mph.
A tornado began south of U.S. 80 in a wooded area and moved northeast. Several trees and tree limbs were downed across Jackson Rd. Further northeast, along Old Federal Rd, numerous trees were uprooted behind the Shorter Post Office and Town Hall. Minor roof damage occurred to the post office building. A couple fences and signs were blown down as well. Tree damage continued across U.S. 80, where the Shorter Lodge building sustained minor roof damage and had a tree fall onto a ramp and porch overhang. An adjacent church had minor roof and siding damage as well. Minor tree damage continued into a wooded area east of County Road 40. A tornado debris signature was observed on KMXX (Maxwell Air Force Base) radar. Maximum winds were estimated at 80 mph.
A tornado began just west of the confluence of Chewacla Creek and the Tallapoosa River near the Elmore County line and moved east-northeast just north of County Road 8. Several trees were snapped or uprooted in a wooded area adjacent to the railroad. Satellite imagery indicated the tornado dissipated along Chewacla Creek northeast of County Road 8. A Tornado Debris Signature was detected by KMXX (Maxwell Air Force Base) radar. Maximum winds were estimated at 75 mph.
A weak tornado moved northward across County Road 56, just southwest of Sharpe Field. Only a few small trees and tree limbs were downed. A tornado debris signature was detected by KMXX (Maxwell Air Force Base) radar. Maximum winds were estimated at 60 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 28, 11:49 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 28, 11:49 PM CST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1149 PM CST Sat Dec 28 2024 ...New AVIATION... .SHORT TERM... (Tonight through Monday) Issued at 724 PM CST SAT DEC 28 2024 Key Message: - Severe weather is likely (2-4/5 level risks) across the entire area, with the greatest threat generally west of I-65, from 9 PM through 8 AM Sunday at the the latest. Threats include tornadoes, with strong tornadoes possible in the west, damaging winds up to 70 mph, and large hail up to ping pong ball size. No real big changes to the short term needed. The good news is that the activity this afternoon never really got that strong as it was encountering the wedge that is place and was able to keep the environment overall stable. The line is really beginning to intensify in central MS as of 7 PM and should slide into the western portions of the area by 9 to 930 PM. The line itself is now beginning to catch the discreet cells that were developing ahead of the line. While we still need to be wary of these individual cells, the big issue will be merging of cells into the line, thus creating extra spin in the storms. This line is really beginning to bow out and will likely turn into a strong wind event with a few tornadoes along the bow itself. With this set up expect widespread power outages and trees down outside of any tornado threat. Rain showers will end by sunrise in areas west of I-65, and by midday, any lingering showers will have cleared all of Central Alabama. Sunday afternoon will be dry with a breezy westerly wind. In addition to the severe threat tonight, areas north and west of the I-85 corridor are likely to receive up to 2-3 inches of rainfall, which will improve lingering drought conditions but also lead to minor flooding concerns through Sunday morning. Rainfall amounts in the southeastern counties will be a tad lower, roughly 1-2". 16 && .LONG TERM... (Sunday night through next Friday) Issued at 248 PM CST SAT DEC 28 2024 No concerns of any significant impact weather expected for the long term as we turn the pages from 2024 to 2025. Drier but still above normal conditions will get us into New Year's Eve day, when a quick shortwave brushes across northern AL. Low end pops are expected for the northeastern counties, but not expecting any appreciable rainfall out of that quick system. Temperatures return more towards normal behind this system, with highs in the 50s and lows in the 25-35 degree range. Decent agreement with the models through next weekend, with upper flow becoming shifting to northwesterly as some ridging builds to the west in a very progressive pattern. 02 && .AVIATION... (06Z TAFS) Issued at 1150 PM CST SAT DEC 28 2024 Line of showers and storms are currently moving through the central sections of the area TCL may still see a strike or two, with storms at BHM and EET for the next 2 hours. ANB will see activity from 7 to 10z. MGM from 6 to 10z as well. Rain continues through the rest of the overnight with clearing skies late afternoon. 16 && .FIRE WEATHER... Wet and stormy conditions are expected through Sunday morning, with ample rainfall expected across most of Central Alabama. Rainfall totals of 1 and 3 inches, perhaps locally higher for most locations, but slightly lower totals along the Georgia state line. Drying but mild conditions are expected behind this system, but will cool down more towards normal after a weak system brushes across northern Alabama on Tuesday. Southerly breezes will increase ahead of the front as it approaches tonight, then shift to the west on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 64 44 65 / 100 60 0 0 Anniston 59 65 46 66 / 100 70 0 0 Birmingham 57 64 46 66 / 100 40 0 0 Tuscaloosa 57 66 46 66 / 100 20 0 0 Calera 58 65 47 66 / 100 30 0 0 Auburn 62 69 46 65 / 100 60 0 0 Montgomery 62 69 46 69 / 100 40 0 0 Troy 63 71 45 70 / 100 50 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....02 AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1221 PM CST Sat Dec 28 2024 ALZ011>015-017>050-292130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1221 PM CST Sat Dec 28 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms capable of producing tornadoes, with a strong tornado possible, damaging wind gusts up to 70 mph, and ping pong ball size hail will be likely across Central Alabama this evening through the overnight hours. There is a slight risk of excessive rainfall across all of Central Alabama this afternoon through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms capable of producing tornadoes, damaging wind gusts up to 60 mph, and hail will be likely across southeastern Central Alabama during the early morning hours on Sunday, ending by 8 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday afternoon through early Sunday morning.
In the hours before
Local storm report, Dec 29, 12:17 AM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1217 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM Tstm Wnd Dmg 1 WSW Hoover Veterans P 33.38N 86.74W
12/28/2024 Shelby AL 911 Call Center
Tree down on valleydale rd and inverness ln.
&&Local storm report, Dec 29, 12:37 AM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1237 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Dmg 2 ENE Margaret 33.70N 86.45W
12/29/2024 St. Clair AL Emergency Mngr
Tree down on summit park road in odenville.
&&Special weather statement, Dec 29, 12:52 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1252 AM CST Sun Dec 29 2024
ALZ018-019-026-290800-
Calhoun AL-Etowah AL-St. Clair AL-
1252 AM CST Sun Dec 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CALHOUN...EASTERN ETOWAH AND
EAST CENTRAL ST. CLAIR COUNTIES THROUGH 200 AM CST...
At 1252 AM CST, Doppler radar was tracking a strong thunderstorm near
Ragland, or 11 miles northwest of West End-Cobb Town, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Piedmont, Hokes Bluff, Saks,
Glencoe, Weaver, Ragland, Ohatchee, Alexandria, Jacksonville State
University, Ballplay, Gadsden Mall, Neely Henry Lake, Southside,
Gadsden Steam Plant, Cobb City, Sulphur Springs, and Northside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CST for central,
northeastern and east central Alabama.
&&
LAT...LON 3416 8584 3411 8584 3413 8581 3412 8579
3410 8580 3399 8574 3397 8574 3396 8557
3393 8553 3391 8553 3389 8558 3388 8563
3385 8564 3362 8602 3365 8603 3367 8605
3367 8615 3375 8624 3419 8588
TIME...MOT...LOC 0652Z 230DEG 45KT 3372 8606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
17/KLAWSLocal storm report, Dec 29, 12:53 AM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1253 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM Tstm Wnd Dmg Pell City 33.59N 86.29W
12/29/2024 St. Clair AL Emergency Mngr
A few reports of trees and powerlines down
in pell city.
&&Local storm report, Dec 29, 1:06 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
106 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM Tstm Wnd Dmg Hope Hull 32.26N 86.36W
12/29/2024 Montgomery AL Public
Debris on I-65 at exit 164. Possible
tornado.
&&Local storm report, Dec 29, 1:14 AM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
114 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Tstm Wnd Dmg 2 S Ashridge 34.20N 87.47W
12/28/2024 Winston AL Emergency Mngr
Shed shifted and part of a pole barn
missing.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
7.5 hours before the tornado, 120 km from the path. December 29, 2024.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -99 J/kg
- Surface CAPE
- 46 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Birmingham, AL (KBMX), 12:00Z
4.5 hours after it, 120 km from the path. December 29, 2024.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 97 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Auburn-Opelika Apt (AUO), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Maxwell AFB radar (KMXX), 5 km away, was scanning. The volume nearest the touchdown began at 07:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of December 29, 2024
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 29 | 12:11 AM CST | EF1 | Shelby, AL | 1.5 | 175 | |||
| December 29 | 12:15 AM CST | EF0 | Lowndes, AL | 5.7 | 450 | 2 | ||
| December 29 | 12:25 AM CST | EF0 | St. Clair, AL | 2.3 | 150 | |||
| December 29 | 12:30 AM CST | EF1 | St. Clair, AL | 1.5 | 325 | |||
| December 29 | 12:39 AM CST | EF0 | Lowndes, AL | 0.9 | 100 | |||
| December 29 | 12:40 AM CST | EF0 | Montgomery, AL | 0.3 | 100 | |||
| December 29 | 12:43 AM CST | EF1 | Montgomery, AL | 3.9 | 250 | |||
| December 29 | 12:47 AM CST | EF1 | Baldwin, AL | 2.4 | 50 | |||
| December 29 | 12:53 AM CST | EF1 | Montgomery, AL | 10.0 | 500 | |||
| December 29 | 1:11 AM CST | EF0 | Montgomery, AL | 2.5 | 100 | |||
| December 29 | 1:18 AM CST | EF0 | Macon, AL | 2.6 | 175 | |||
| December 29 | 1:18 AM CST | EF0 | Macon, AL | 5.5 | 200 | |||
| December 29 | 1:30 AM CST | EF0 | Macon, AL | 2.8 | 100 | |||
| December 29 | 3:54 AM EST | EF1 | Meriwether, GA | 24.6 | 200 | $6.0 million | ||
| December 29 | 4:15 AM EST | EF1 | Douglas, GA | 0.3 | 100 | 1 | $30,000 | |
| December 29 | 4:22 AM EST | EF0 | Meriwether, GA | 3.2 | 100 | $100,000 | ||
| December 29 | 4:38 AM EST | EF0 | Fayette, GA | 1.6 | 100 | $10,000 | ||
| December 29 | 4:40 AM EST | EF1 | Cobb, GA | 0.3 | 100 | 2 | $50,000 | |
| December 29 | 4:46 AM EST | EF0 | DeKalb, GA | 0.5 | 100 | $200,000 | ||
| December 29 | 7:55 AM EST | EF0 | Spartanburg, SC | 1.7 | 30 | |||
| December 29 | 8:13 AM EST | EF0 | Polk, NC | 1.0 | 75 | |||
| December 29 | 8:14 AM EST | EF0 | Union, SC | 2.2 | 30 | |||
| December 29 | 8:27 AM EST | EF0 | Union, SC | 7.0 | 50 | |||
| December 29 | 8:28 AM EST | EF0 | Union, SC | 2.2 | 25 | |||
| December 29 | 8:35 AM EST | EF0 | Fairfield, SC | 11.2 | 150 | |||
| December 29 | 8:52 AM EST | EF0 | Fairfield, SC | 3.3 | 200 | |||
| December 29 | 8:56 AM EST | EF1 | Fairfield, SC | 4.7 | 250 | |||
| December 29 | 9:09 AM EST | EF0 | York, SC | 3.0 | 50 | |||
| December 29 | 9:21 AM EST | EF0 | Mecklenburg, NC | 1.7 | 20 | |||
| December 29 | 3:08 PM EST | EF0 | Union, OH | 0.3 | 50 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.